As with any lifestyle change, beginning the Atkins Diet may feel confusing, uncomfortable, or even challenging for patients. Proactive prevention and timely management of potential negative effects of starting a new diet is key. Common patient concerns, include:
- Electrolyte Imbalance: Ketosis has a diuretic effect and electrolyte disturbances may occur (this also accounts for the flu-like symptoms described below). Both sodium and potassium can be an issue, and while sodium can be supplemented with broth, potassium is more difficult to come by. Consider recommending more low-carbohydrate, potassium-rich foods (e.g., avocados and dark leafy greens) or prescribing a dietary supplement.
- Flu-like Symptoms: Transient symptoms like headache, fatigue, lightheadedness, or diarrhea (aka, “keto flu”) are not uncommon in the initial days of adaptation and typically resolves in 7-10 days. If hypertension or heart failure is not present in your patient, consider adding fluid and a modem of sodium to their daily diet to prevent or minimize these experiences. As with viral flu, patients should rest and avoid heavy exertion if these symptoms occur.
- Halitosis: Though a bit embarrassing, “keto breath” is an encouraging sign that fat loss has begun. Encourage patients to drink more water, maintain good oral hygiene, and use sugar-free breath fresheners like sugarless mints, chewing gum, or parsley. In some cases, macronutrient modification (i.e., decreasing protein and increasing fat) may be helpful. This usually resolves itself after the adaptation phase.
- Constipation: As intake of fruits, whole grains, and starchy fibrous vegetables is curtailed, constipation may result. Emphasizing non-starchy vegetables high in insoluble fiber (e.g., Brussels sprouts, broccoli, carrots etc.), adequate water intake, and regular weight-bearing exercise can help patients avoid this uncomfortable side effect. If constipation does occur, stool softeners should be the first line of defense, followed by osmotic laxatives. Stimulant laxatives should not be used regularly due to potential risk of bowel hypotonia and dependency.
- Hypoglycemia: It is important for patients to know that lowering carbohydrate intake is not expected to trigger a hypoglycemic episode when concomitant insulin secretagogues have been discontinued. Equally important, patients should understand that responding appropriately to signs of hypoglycemia, should they occur, is more critical for their immediate well-being than that day’s adherence to their low-carbohydrate eating plan.
For more information on how to manage or prevent potential side effects, see Low-Carbohydrate Nutrition Approaches in Patients with Obesity, Prediabetes and Type 2 Diabetes.